Jump to content
Diabetes forums
  • Welcome To Diabetes Forums!

    Registration is fast, simple and absolutely free so please, join our community today to contribute and support the site.

Archived

This topic is now archived and is closed to further replies.

lorilei

Beta blockers???

Recommended Posts

lorilei

:eek: Sorry to resurrect an old discussion probably had before.....but need to refresh...

 

so even though my bg has been better since adding insulin and I have been able to control my BP with a low dose of hydrochlorothiazine...my heart rate has been high for a couple of months (90-127 or so when at rest). i was really hoping that it was a fight or flight response due to high bg, but finally went to the cardiologist as it has not changed...

 

while he is still running tests, he mentioned one of our choices in the future may be the use of a beat blocker....a few things come to mind...

 

1. i understand beta blockers to "mask" changes in BG...is this b/c of side effects like dry mouth, thirst and dizziness (oh great!!!)?

 

2. have they made any of you more sensitive to insulin..thereby should i expect a possible decrease in insulin?? (would be lovely)

 

3. Beta...hey isn't that the same class of beta in the pancreas with which i already struggle...curiousity...

 

the doc mentioned some other options depending on what the halter and echo reveal...but I zoned out a bit at the word beta blocker as i went down the above path...may have been ace inhibitor, but am not sure...

Share this post


Link to post
Share on other sites
GretchO

I can't tell you that much about the chemistry of the different classes of BP meds (my husband can and I can ask him your questions).

 

Beta blockers can prevent you from feeling the adrenaline response that accompanies a low. I took Labetalol when I was pregnant and was absolutely hypo-unaware. That unawareness went away when I stopped breast feeding and went back on an ACE inhibitor. I didn't notice that the beta-blocker had any affect or impact on my insulin usage, however.

 

I recently switched to an ARB (angiotensin II receptor blockers) as I had the very common "lisinopril cough".

 

Again, I can ask my husband about their mechanisms as I can never remember this stuff - and he can 'cuz he's a chemist and got into lots of discussions w/ my endo and kidney specialist about the different BP meds when I was having high BP issues.

 

Hope your heart rate issues resolve quickly!!

Share this post


Link to post
Share on other sites
Keezheekoni

If you're allergic to sulfites, don't take beta blockers! Other than that, I can't tell you anything about them. :(

Share this post


Link to post
Share on other sites
lorilei

thanks gretch and rikki...where are all the other smart ppl here? would like to make an educated contribution to cardiac discussions and future medication decisions...ad of course i am researching online...wanted the benefit of other's experiences to help guide me through...**** meningitis keeps kicking my butt it seems

Share this post


Link to post
Share on other sites
lorilei

wow...getting the impression that i need a new forum for this issue? really wanted any of you with both diabetes and heart issues to reply...your expereince is so valuable to me...

Share this post


Link to post
Share on other sites
Subby

In my experience, no one answering usually just means no one's got anything to contribute who read it - yet.

 

Maybe it is worth trying on another forum too. I never understood the idea of only using one forum at a time if asking around more might yield results for something that is proving a bit tricky to get info on.

Share this post


Link to post
Share on other sites
fgummett

I have no direct experience of beta blockers but I'm pretty sure they have no connection to the Beta cells in the Pancreas :)

 

Did you try a web search on this class of medication?

Share this post


Link to post
Share on other sites
BlueSky

Has the doctor explained to you why he thinks beta blockers are actually necessary? My understanding is that they moderate the stress-hormone induced sympathetic actions that increase heart rate, raise blood pressure, break down glycogen etc. Reducing stress on the heart is a good thing if it is not coping well. I guess the question is whether a slightly raised heart rate is enough of a cause for concern.

 

To the extent that beta blockers inhibit glycogenolysis (releasing hepatic glucose into the bloodstream), you may find it easier to control blood sugar at stressful times. But bear in mind that your natural ability to pull out of a hypo is also compromised.

Share this post


Link to post
Share on other sites
jillrapp

Lori, I take Lisinopril 10mg/day - an Ace Inhibitor for slightly high blood pressure. The lisinopril has decreased my need for insulin - once I went form 5mg to 10mg - this was my only side effect that I'm aware of. I hear that the normal/regular titrated dose is 20mg/day. This drug is also very good for the kidneys. My GP said, and my cardiologist agrees - that all diabetics should take this drug if they can do so without side effects (the lisinopril cough).

 

I also take 25mg of Atenolol - a beta blocker. I will be on this drug only for another month, unless my arythimia starts back up or my resting heart rate increases. I take it as my resting rate ranged from 90-120 - all too stressful on my heart. (for those that don't know me, I had a heart attack in Feb. 2008). Atenolol has shown me zero side effects and has not effected my blood sugar at all.

 

I do have hypoglycemic unawareness, but I've experienced that since diagnosis, so I really don't think that's related as I've been on these two heart drugs for 13 months.

 

I know it's hard to think about taking even 'more' meds, and worse yet to think that maybe you need to do something for your heart, however, my opinion - take care of this while you are young and strong, and don't let it take a heart attack to convince you to do something about this now, if your doctors recommend you need something. I agree, it's a scary huge hassle to wear the halter, to do the echo, or stress tests, or whatever they think up, it's even scarier to pretent it's not a problem and to not be there for your kids, family, twin sister, and friends.

 

Take care of yourself, Lori. You are loved by so many people.

 

:) xo to you, sis.

Jill

Share this post


Link to post
Share on other sites
lorilei

Thanks guys for always being there/here when needed...of course i will research and the shot about the beta cells was a sad attemtp to put humor (or a spin) on a situation (sorry frank!).

 

Mark, I'm guessing you know I will grill any decision made by a doctor as long as i have done my research (thus this thread...geez, i beat the pancreas by about a month or two in the best guestimation)..

 

and Jill...you always know the exact right thing to say...you must have gotten the level headed genes in the family ??

 

and Subby, you know why i seek my answers here, pal!

 

an no, i am not officially in "freak out mode"...just haggling over the semantics may be my way of gaining control..potato-potat-toe, type 1.5-type 1, diuretic-beta blocker ( but it's not just another/different pill) wink, wink, nudge, nudge...

Share this post


Link to post
Share on other sites
jillrapp

Lori,

 

It will all work out in the end, you're a smart cookie - you will research everything the doctors tell you and you will have to take my nudging you now and again. It's only because I care.

 

xoxo

Share this post


Link to post
Share on other sites
mooncat

Lori, I have taken a beta blocker for 40+ years, for rapid heart rate and the stress response. If didn't take it, my resting heart rate would be in the 90's/low 100's all the time, which would not be good. This started in my early 20s, long before I had diabetes. If a person is taking it strictly for BP, then I think there are other choices. However, if you're taking it for the epinephrine, 'fight or flight' stress type reaction and resultant rapid heart rate - beta blockers are great for that. At this point in my disease, masking hypos is not an issue for me as I'm on metformin only and pretty much can't have serious low. Due to a previous discussion about beta blockers and diabetes, at my last visit I asked my doctor her thoughts, and she said that as far as she is aware, the 'low-masking' was the only reason doctors used to be wary of diabetics taking beta blockers, because metformin was not widely prescribed until the last few years, and the only choices were medications that did have the potential for serious lows. A particular beta blocker has been mentioned as slightly more 'diabetes friendly' than some of the others, and I asked my doctor if I could switch to it; she had no objection, and I'll be taking my first pills of the new beta blocker (Coreg/carvedilol) in a couple of days.

Share this post


Link to post
Share on other sites
lorilei

thank u vicki..that is very helpful..i am alrrady on a med for bp..the hr issue is newer and after testing my cardiologist will determine about what the cause is...fight or flight or not...so far sounds like this may be the lesser of other concerns....i sure do hope so..and if I am just permanatly in fight or floght I wonder how much that plays into high bg....

Share this post


Link to post
Share on other sites
matingara

hi Lori. i had a high pulse rate for a long time. always felt like i was about to "go on stage".

 

finally convinced the Doc to do something about it back in 1998 or so.

 

i have been on a beta blocker (tenormin (atenolol)) ever since.

 

the effect was IMMEDIATE. my pulse rate went down within minutes of taking my first dose.

 

my pulse rate hovers around 68-70 now (at rest).

 

:)

 

-- Joel.

Share this post


Link to post
Share on other sites

×

Important Information

By using this site, you agree to our Terms of Use.